What a nightmare!

Discussion in 'Open Topic (General)' started by Susun, Mar 10, 2011.

  1. Susun

    Susun New Member

    I am so relieved to know there is a place to go that is on the same wavelength with me...I am a 63 year old new to this hair loss nightmare. Like many of you, I always had thick naturally curly hair and never dreamed hair loss would be the huge health issue I would be faced with at this stage of life. A year ago my vision became suddenly blurred. I was diagnosed with hypertensive retinopathy and at that time, discovered I was hypothyroid. I had been walking around for years feeling foggy and exhausted. The internist put me on Synthroid. I developed terrible leg cramps, so she reduced the dosage. I am extremely sensitive to medications. My thyroid levels worsened, so she doubled the dosage. Two months later, my hair started falling out. My new way of life is shampooing weekly, patting my hair so it doesn't move. I shake when I have to comb or style it, as hunks of hair are left in the brush. I started saving it so the doctor could see. It was horrifying to see how much had fallen out since September. I could see my scalp in the front and lost so much around the hairline. My hair became so thin, tangled, weblike, not at all like it was before. Doctors smiled and said I wasn't going bald. I finally took myself off Synthroid a month ago, as, even with a low thyroid, I never had hair loss. What else could it be. Waiting to see an endo, I went to a dermatologist yesterday. She said it was growing back but did a scalp biopsy, as my scalp was red and she said it may be autoimmune issues...thyroid again. I am so tired of doctors saying you lose hair from low thyroid, not the medication. That is NOT what happened to me. I am afraid to take anything now, even if I get in to see the endo who has a four month wait time. Only someone who has gone through this can imagine how terrifying it is. My mother had hair loss at this age but she was on the same meds and more. What did they know then? Will life ever return to normal again? My bitchy sister-in-law had the nerve to say more people wear wigs than you realize and it's not the end of the world. Wait until it's the hair on their head! She has a thick head of hair, like I used to. Perhaps if we lived in a society that wasn't so focused on beauty and appearance for women, it would be easier. I don't think so.
  2. ForeverBlue

    ForeverBlue New Member

    Hello,

    If you read the information sheet that comes with your prescription, you will see that hair loss is a side effect of Synthroid. I know a lot of women who lost tons of their hair after they started taking it. That being said, your hair can also fall out from your thyroid levels being too high, or too low, which is true in my case. My hair started to fall out 3 years ago. One day i got up, took a shower, and bam, my hair started coming out in my hands. In a panic, i called the doctor, and got in the very next day. She did a blood test, and i was diagnosed with Hypothyroidism ( something i never even heard of ). Fast forward to now, and my hair is still coming out in handfuls ( what's left of it ). I've probably lost about 75% of it, and i haven't left my house in months because of the way i look. I haven't went a day without crying for 3 years. It's totally devasted me. I've never been able to get my levels where they should be, and i've tried about 6 different thyroid medications. None of them helped my hair at all, in fact, a few of them made it worse. Like you, i do sometimes wonder which is making my hair worse, my thyroid, or the medication. The worst part of it is, the doctors have no compassion for hair loss what so ever. My doctor has actually laughed, yes, i said laughed, about it. They keep telling me not to worry about it, and that i won't go bald. Hello, i'm already half bald !!!!!! They also told me 3 years ago, when i was diagnosed, that my hair would stop falling out, and would grow back, as soon as i started to take medication. I'm still waiting. Not one hair has ever grown back, and i doubt that it ever will. I've sat in their office with tears running down my face, and they tell me, sorry, there's nothing we can do for you. You're right, it is a nightmare. And i'm afraid to take any kind of medication for fear it will just make things worse. I don't know what the answer is, so i just sit in my house, and wait to go totally bald. The stress from all this has destroyed my marriage, so now i'm going through it alone. Just letting you know that you're not alone. There are a lot of people with thyroid disease that have to go through this nightmare. It's so unfair, and the comment your sister-in-law said really makes me angry. It's easy for somebody who isn't going through this to say it's not the end of the world. She wouldn't be saying that if all her hair was falling out!!!!!!!!! Going through this is bad enough, but dealing with people's nasty comment about it is much worse. I hope things get better for you. Hang in there, and take care.
  3. Susun

    Susun New Member

    synthroid

    One drug insert from my pharmacy said zippo about hair loss. Another insert says " a side effect that may occur while taking this medicine is, in rare instances, some hair loss within the first few months of starting this medicine. This effect is usually temporary as your body adjusts to this medicine. If this effect persists or worsens, notify your doctor as soon as possible." Another insert says "less serious side effects may include mild hair loss." Who are they kidding? Mine didn't fall out for a while and is still coming out after being off of it for over a month. And yes, the doctors smile and make light of it because they don't know what to say or do about it. I wish each and every one of them the terror we are experiencing. I am so sorry about your condition and your marriage. I am about to embark on a solo journey myself. I am like a wounded, defenseless animal who is searching for a safe haven to hide away. It's no way to live. My head hurts from the biopsy and I'm afraid, like you, to take new meds for any condition. It's an awful position to be in. Best of luck to you and thank you for responding.